Items in AFP with MESH term: Drug Toxicity
ABSTRACT: Poisoning is a common cause of morbidity and mortality in the United States, with several million episodes reported annually. Acute medication poisonings account for nearly one half of all poisonings reported in the United States and should be considered in persons with an acute change in mental status. The initial approach to a person who has been poisoned should be to assess the airway, breathing, and circulation, and to take a thorough history. Less than 1 percent of poisonings are fatal; therefore, management in most cases is supportive unless a specific antidote is available. Single-dose activated charcoal is the gastrointestinal decontamination modality of choice, but should not be used universally. Toxidromes are constellations of symptoms commonly encountered with certain drug classes, including anticholinergics, cholinergics, opioids, and sympathomimetics. Evaluation of possible medication poisonings should include basic laboratory studies, such as a complete metabolic profile, to determine electrolyte imbalances and liver and renal function. Most other laboratory studies should be performed based on clinical presentation and history. Ongoing treatment of unstable patients with toxic medication ingestions should focus on correcting hypoxia and acidosis while maintaining adequate circulation. These patients can have rapid decline in mental or hemodynamic status even when they appear to be compensating. Children can experience more profound effects from small amounts of medication. Disposition of a person who has been poisoned warrants careful consideration of multiple factors, and those exhibiting signs or symptoms of toxicity must be monitored longer.
ABSTRACT: Boxed warnings, commonly referred to as 'black box' warnings, are issued by the U.S. Food and Drug Administration and featured in the labeling of drugs associated with serious adverse reactions. These safety concerns are typically identified through the Adverse Event Reporting System and the Office of Surveillance and Epidemiology, which evaluates postmarket safety findings. The most common type of warning is issued when there is a potentially serious adverse effect that must be carefully weighed against the potential benefit of the drug. Warnings are also issued to draw attention to dosing, monitoring requirements, and potential drug interactions. Boxed warnings have been issued recently for oral sodium phosphate bowel preparations, fluoroquinolone antibiotics, and salmeterol. Despite these highly publicized warnings, all of these medications remain viable treatment options with appropriate patient selection. Ultimately, physicians must decide whether to prescribe drugs with boxed warnings.
ABSTRACT: Prescribers seek to provide their patients with access to the latest innovations in medicine to maximize their health status. When a new drug comes to market, it often has not been as widely tested as other available therapies, and its effectiveness and safety cannot be fully evaluated. To address this problem, physicians can use the STEPS (Safety, Tolerability, Effectiveness, Price, and Simplicity) mnemonic to provide an analytic framework for making better decisions about a new drug’s appropriate place in therapy. A key element is to base this evaluation on patientoriented evidence rather than accept disease-oriented evidence (which may be misleading), while avoiding inappropriate reliance on studies that report only noninferiority results or relative risk reductions. The primary question to ask for each new drug prescribing decision is, “Is there good evidence that this new drug is likely to make my patient live longer or better compared with the available alternatives?” (Am Fam Physician. 2010;82(1):53-57. Copyright © 2010 American Academy of Family Physicians.)
Boxed Warnings and Other FDA Communication Tools - Editorials
ABSTRACT: Adverse drug events occur in 15 percent or more of older patients presenting to offices, hospitals, and extended care facilities. These events are potentially preventable up to 50 percent of the time. Common serious manifestations include falls, orthostatic hypotension, heart failure, and delirium. The most common causes of death are gastrointestinal or intracranial bleeding and renal failure. Antithrombotic and antidiabetic medications, diuretics, and nonsteroidal anti-inflammatory drugs cause most of the preventable hospital admissions due to adverse drug events. Strategies to reduce the risk of adverse drug events include discontinuing medications, prescribing new medications sparingly, reducing the number of prescribers, and frequently reconciling medications. The Beers, STOPP (screening tool of older persons’ potentially inappropriate prescriptions), and START (screening tool to alert doctors to right treatment) criteria can help identify medications causing adverse drug events. Not all potentially inappropriate medications can be avoided. Clinicians should involve patients in shared decision making and individualize prescribing decisions based on medical, functional, and social conditions; quality of life; and prognosis.
Appropriate Use of Polypharmacy for Older Patients - Cochrane for Clinicians